Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Coumadin Therapy For Life

  • Please log in to reply
3 replies to this topic

#1 jlf


    Bronze Member

  • Members
  • PipPip
  • 19 posts

Posted 05 May 2007 - 06:43 AM

Hello to All,

Was wondering if anyone else in scleroderma land has antiphospholipid antibody syndrome secondary to scleroderma? Antiphospholipid antibody syndrome is having blood that clots too easily causing strokes, DVT's PE's, heart attacts, etc. I have had a TIA and a small stroke in the last 3 years. My doctors could not decide which treatment to give me since I cannot take aspirin and I have been on Persantine for 3 years. Since I continue to produce Lupus Anticoagulant Antibody - I was changed to Coumadin this week.

I wondered if anyone has had experience with taking coumadin and if it helped other symptoms such as memory loss and headaches.

Hope everyone has a great day,

#2 janey


    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 05 May 2007 - 10:15 AM

Sorry you're having problems with APS. Like you needed something else to deal with. :blink: A friend of mine was diagnosed 10 years ago with APS and has been on Coumadin (warfarin) ever since. It's a lifetime drug apparently with APS. She's had no problems with it nor any more problems with her APS. She does get her PT checked as ordered and sometimes they do have to adjust the coumadin dosage.

I was put on coumadin about 3 months ago. I'm still getting my PT checked every 2 weeks and this last time was the first time they didn't have to adjust the dosage. Your diet can really effect the coumadin dosage, but the clinic probably told you that. They told me not to change my diet, that they would adjust the dosage accordingly. However, for me, the lower the dosage, the better. So I have cut back on my Vitamin K foods (spinach, greens, broccoli, in particular) because they increase the bloodclotting characteristic in the blood causing you to have to take more coumadin. I've been making the changes slowly because I don't want to go too far the other way to where my blood won't clot.

As far as helping other symptoms - it's hard to tell. My friend is still teaching and doesn't complain of headaches or memory loss. She's a little dingy, but she's always been that way. :D I don't suffer with headaches normally but when they upped my dosage the last time I did get foggy, heavy headed if that makes sense. I ended up breaking the pills in half to spread out the dosage and that seemed to help.

I hope the coumadin works for you without adding more problems. If it could help with other symptoms, that would be great! Please let us know how you do.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#3 ErinF


    Senior Bronze Member

  • Members
  • PipPipPip
  • 53 posts

Posted 06 May 2007 - 02:08 AM

I have APS (was diagnosed when undergoing fertility treatments several years ago). I was put on heparin shots. I felt great on them and never had a side effect except for the bruising on my belly. Shortly after my daughter was born my doctor gave me another med, because I was clotting really bad after the delivery. But everything turned out fine.

The only symptoms of APS I've ever had is the miscarriages and I used to get awful headaches as a teenager. They disappeared for a while in my 20's and then came roaring back for a while. I'm now just on 325 mg. asprin per day and it seems to be working fine for me.

My uncle, who developed gangrene from his Raynaud's, died of a blood clot in the hospital after removal of his hands. I really believe he had undiagnosed APS.

I should add, though, that as of right now I don't have sclero--I'm in an undifferentiated, wait and see pattern.


#4 bio.teach2



  • Members
  • Pip
  • 9 posts

Posted 06 August 2007 - 05:22 AM


Thanks for bringing this to my attention. I had blood clots removed from my leg several years ago and suffered 2 PE's three weeks later. At the same time I developed a hard, oozing sore on my ankle. My doctor always believed this was related to my scleroderma. I intent to research APS and present my findings to my new doctor. VERY INTERESTING!

Antway, I have been on coumadin for about 4 years now and many of my sclero symptoms have lessened. Maybe there is a connection.

Thanks and best of luck to you!
Make your day wonderful,